HeadWise HeadWise: Volume 2, Issue 2 - Page 10

reader mail You ask. We answer. but I can no longer tell when my headaches are migraines and am afraid to take it in case it doesn’t work—and then if it doesn’t work, I’m afraid to take something else. Any advice? I don’t remember the last day I didn’t have a headache, and my life has turned into daily battles of trying to function. I’m being treated at a VA medical center and they don’t have a headache specialist. I’ve learned more from your website than my doctors. Any ideas you have will be greatly appreciated! —Linda D. ice packs religiously, which help. Once in a while I will get a really bad headache that lasts for hours. I recently went to see a neurologist whom I found on the National Headache Foundation website (headaches.org), and he put me on Maxalt®. Six pills cost me $62—very costly. I have gone back to Excedrin®. I make sure to eat something when I take over-the-counter medications and recently had my blood levels checked, but I worry about liver or kidney problems from taking Excedrin every day. Do you think that I have arthritis in my neck? That is where it starts, and it goes up to the crown of my head. I had a scan of my head to rule out tumors as well. Unfortunately, the neurologist said I could possibly be a candidate for Botox®, but not until I try Maxalt for three months. Any advice? —Terry S. I suspect you started with episodic migraine headaches at some point in time. When the headaches become chronic or are present on a daily basis, migraine will evolve into a different type of headache, losing its basic characteristics of sensitivity to light and sound and nausea. It will start to present as a dull daily headache that worsens during the day. Almost any medication used on a daily basis over time will cause rebound headache, and it is reasonable not to use any abortive medication more than two days per week. I suggest keeping a headache diary or calendar to note the type, incidence and severity of the headache and the medication you take for relief. If you have not done so, I would eliminate all caffeine, NutraSweet® and MSG from your diet. Pay particular attention to your sleep pattern, and do not skip meals. Furthermore, your level of anxiety or depression may need to be addressed. —Gary E. Ruoff, MD, Westside Family Medical Center, Kalamazoo, Mich. CAFFEINE JOLT I have been suffering with daily migraines for more than 20 years. I am 69 years old. I have tried all kinds of medications, visit a chiropractor twice a week and have been using Excedrin Extra Strength® for the last two years. The medication has not completely removed my headaches, but they last only about an hour or two. I use You state that you have had daily headaches for 20 years. Did these headaches start suddenly one day and never resolve, or did they appear gradually? I suspect part of your problem is a long history of caffeine ingestion, which needs to stop. Caffeine is a double-edged sword: it initially helps headaches, but then causes medication overuse headaches, which makes things worse. It would be smart to have a scan of your neck. Arthritis or disc pathology may cause cervicogenic headaches, which tend to start at the base of the neck and radiate upward to the back of the head. The use of trigger point injections around the neck and shoulders may help. Trigger point therapy may also relax your neck and help your chiropractor address any spasm you are having in your neck. Non-pharmacological therapy with heat and range-of-motion exercises may also be beneficial. Once you break the cycle of daily headaches, the resultant episodic headaches can be handled by headache-specific medication, which do not include barbiturates or narcotics. —Gary E. Ruoff, MD, Westside Family Medical Center, Kalamazoo, Mich. Do you have a question for the NHF experts? Send it to info@headaches.org, and it could appear in our next issue. 8 HEAD WISE | Volume 2, Issue "( "#